Forums » Ask a doctor for free health information

Bipolar medicine lithium carbonate

    • 2 posts
    August 8, 2014 7:00:21 PM PDT

    I HAVE HAD to take lithium carbonate since 1978, which is 36 years.  300 mlg three times a day.

    Will this eventually hurt my major organs or body in some way?  Please explain... as I am

    concerned about it.

    • Moderator
    • 1958 posts
    August 9, 2014 12:28:57 AM PDT

    Greetings P,

    Legal disclaimer:  we do not have a doctor- relationship and we cannot give specific instructions of care to you, but we can give you our best effort to find high quality information that you can consider. If we are wrong, or you don't like what we say, feel free to leave a message and let us know how we can improve  quality of service.In addition, we encourage other people in the community to contribute their knowledge to the questions that are asked. 

    This information is public, please do not give any identifiying information. For example, if you have a rare disease, and had a rare surgery, please simply state "back surgery," and if needed we can explore that further.  If your neighbor or best friend reads this, will be they be able to identify you based on the information given? If yes, please remove the information or change it slightly. 

    BAD example:  I live in Boston, Dr. Patel at MGH hospital diagnosed me with a schwannoma tumor last month, then I traveled to Tokyo and taught english for a year.  

    Acceptable example: I live in the United States, Had a tumor & surgery, then I traveled abroad for work.

    Have you measured your levels?

    There are certainly risks with elevated levels. I will return with quantitative specific information about the particular organs and the magnitude of those risks. 

    1. What is your age? (+/- 2 years)

    2. What other Medical conditions do you have?

    3. What other medications do you take?

    Please clarify your dose of medication: 

    300 Milligrams  = every eight hours. (aka, ~three times per day)

    I look forward to hearing from you,

    Kind regards, 

    -BrettMD

     


    This post was edited by DrSocial Admin at August 9, 2014 9:25:31 AM PDT
    • Moderator
    • 1958 posts
    August 9, 2014 8:33:45 AM PDT

    Dear P,

    I found a nice article related to your queston: 

    Lithium is associated with increased risk of

    1. reduced urinary concentrating ability (this can cause excessive urination)

    2. hypothyroidism,

    3. hyperparathyroidism, 

    4. weight gain.

    1. This can lead to Diabetes Insipidus -http://www.mayoclinic.org/diseases-conditions/diabetes-insipidus/basics/definition/CON-20026841

    Diabetes insipidus (die-uh-BEE-teze in-SIP-uh-dus) is an uncommon disorder characterized by intense thirst, despite the drinking of fluids (polydipsia), and the excretion of large amounts of urine (polyuria). In most cases, it's the result of your body not properly producing, storing or releasing a key hormone, but diabetes insipidus can also occur when your kidneys are unable to respond properly to that hormone. 

    There is little evidence for a clinically significant reduction in renal function in most patients, and the risk of end-stage renal failure is low. The risk of congenital malformations is uncertain; the balance of risks should be considered before lithium is withdrawn during pregnancy. Because of the consistent finding of a high prevalence of hyperparathyroidism, calcium concentrations should be checked before and during treatment.

    http://www.sciencedirect.com/science/article/pii/S014067361161516X


    This post was edited by DrSocial Admin at April 7, 2015 9:19:47 AM PDT
    • 1 posts
    September 8, 2014 2:14:34 AM PDT

    www.statechatroom.com Free Online Chat Room For All

    Post redacted by BrettMD Please share news information in the health & news forum in the future. Thank you kindly, -BrettMD
    This post was edited by Brett Snodgrass at September 8, 2014 5:27:54 AM PDT
    • Moderator
    • 1958 posts
    September 8, 2014 5:34:53 AM PDT
    This is a rash of poison oak from a person from Arkansas.
    The person self-treated themselves with over-the-counter topical steroids.

    Patients should use a strong soap and water to wash all potentially exposed areas since the oil adheres avidly to the skin. Once the oil has been washed off, there is no risk of spreading the condition to other parts of the body. Be sure to wash garments as well.

    Reference VisualDx